Many factors can increase the likelihood of an adverse drug reaction. They include the simultaneous use of several drugs, very young or old age, pregnancy, and breastfeeding. Hereditary factors make some people more susceptible to the toxic effects of certain drugs. Certain diseases can alter drug absorption, metabolism, and elimination and the body's response to drugs (see see Drug-Disease Interactions), increasing the risk of adverse drug reactions. How mind-body interactions, such as mental attitude, outlook, belief in self, and confidence in health care practitioners, influence adverse drug reactions remains largely unexplored.
Use of Several Drugs
Taking several drugs, whether prescription or over-the-counter, contributes to the risk of having an adverse drug reaction. The number and severity of adverse drug reactions increase disproportionately as the number of drugs taken increases. The use of alcohol, which is technically a drug, also increases the risk. Asking a doctor or pharmacist to periodically review all the drugs a person is taking and to make appropriate adjustments can reduce the risk of an adverse drug reaction.
Infants and very young children are at high risk of adverse drug reactions because their capacity to metabolize drugs is not fully developed. For example, newborns cannot metabolize and eliminate the antibiotic chloramphenicol. Newborns who are given the drug may develop gray baby syndrome, a serious and often fatal reaction. If tetracycline, another antibiotic, is given to infants and young children during the period when their teeth are being formed (up to about age 8), it may permanently discolor tooth enamel. Children under age 18 are at risk of Reye syndrome if they are given aspirin while they have influenza or chickenpox.
Older people are at high risk of having an adverse drug reaction for several reasons (see see Aging and Drugs). They are likely to have many health problems and thus to be taking several prescription and over-the-counter drugs. Also, as people age, the liver is less able to metabolize many drugs, and the kidneys are less able to eliminate drugs from the body, increasing the risk of kidney damage by a drug and other adverse drug reactions. These age-related problems are often made worse by undernourishment and dehydration, which tend to become more common as people age.
Older people are also more sensitive to the effects of many drugs. For example, older people are more likely to experience light-headedness, loss of appetite, depression, confusion, and impaired coordination, putting them at risk of falling and fracturing a bone. Drugs that can cause these reactions include many antihistamines, sleep aids, antianxiety drugs, antihypertensives, and antidepressants (see Table 1: Some Drugs Particularly Likely to Cause Problems in Older People).
Pregnancy and Breastfeeding
Many drugs—for example, antihypertensive drugs such as angiotensin-converting enzyme (ACE) inhibitors and angiotensin II receptor blockers—pose a risk to the health and normal development of a fetus. To the extent possible, pregnant women should not take any drugs, especially during the first trimester (see Table 3: Some Drugs That Can Cause Problems During Pregnancy). However, for some drugs, including ACE inhibitors and angiotensin II receptor blockers, risk is greatest during the last trimester of pregnancy. Use of any prescription drugs, over-the-counter drugs, and dietary supplements (including medicinal herbs) during pregnancy requires a doctor's supervision. Social drugs (alcohol and nicotine) and illicit drugs (cocaine and opioids such as heroin) also pose risks to the pregnancy and the fetus.
Drugs and medicinal herbs may be transmitted through breast milk to an infant (see Sidebar 1: Taking Drugs While Breastfeeding). Some drugs should not be taken by women who are breastfeeding, whereas others can be taken but require a doctor's supervision. Some drugs do not usually harm the breastfed infant. However, women who are breastfeeding should consult with a health care practitioner before they take any drugs. Social and illicit drugs may harm a breastfeeding infant.
Last full review/revision October 2012 by Joan B. Tarloff, PhD